Heparin-induced thrombocytopenia (HIT) is a life-threatening complication of heparin therapy. The risk for HIT correlates with the cumulative dosage of heparin exposure. In Fontan patients, recurrent systemic anticoagulation, traditionally with heparin, is used to alleviate the thrombotic complications that may occur postoperatively when the venous pressure rises and the systemic venous flow into the pulmonary arteries becomes sluggish, putting them at increased risk. As a pressure gradient-dependent circulation, elevation in systemic venous pressure, most often by venous thrombosis, contributes to circuit failure. Therefore, when HIT complicates patients after the Fontan procedure, it is associated with a high thrombotic morbidity and mortality; thus, a high index of suspicion is mandatory, based on the clinical signs of HIT. It is crucial to intervene early with alternative anticoagulants when HIT is suspected as this step may improve outcome in these patients.
- Fontan procedure
- heparin-induced thrombocytopenia